Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS Cheyenne, WY

September 2, 2005Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 2, 2005, 5:55 PM MDT for Cheyenne County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2005, 5:55 PM MDT (23:55 UTC)
Expired
Sep 2, 2005, 7:00 PM MDT
In force
65 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:48 PM MDTHAIL 1.755 W Sidney, NE
Sep 2, 7:01 PM MDTHAIL 1.25Brownson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022354
SVRCYS
NEC033-030100-
/O.NEW.KCYS.SV.W.0154.050902T2355Z-050903T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 700 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF GURLEY...OR ABOUT 16 MILES NORTHWEST OF SIDNEY...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF GURLEY BY 610 PM MDT
  BROWNSON BY 650 PM MDT
  SIDNEY...SIDNEY AIRPORT AND 9 MILES WEST OF COLTON BY 700 PM MDT

LAT...LON 4142 10286 4142 10329 4104 10326 4105 10269

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 030030
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT FRI SEP 2 2005

NEC033-030100-
/O.CON.KCYS.SV.W.0154.000000T0000Z-050903T0100Z/
CHEYENNE NE-
630 PM MDT FRI SEP 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
CENTRAL CHEYENNE COUNTY...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BROWNSON...OR ABOUT 10 MILES NORTHWEST OF SIDNEY...MOVING SOUTH AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF I-80 MM 43 BY 640 PM MDT
  BROWNSON BY 655 PM MDT
  6 MILES WEST OF SIDNEY...6 MILES NORTHWEST OF SIDNEY AIRPORT AND 7
  MILES NORTHEAST OF MOUNT VERNON BY 700 PM MDT

LAT...LON 4142 10286 4142 10329 4104 10326 4105 10269

$$

SOWKO
000 
WWUS55 KCYS 030054
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT FRI SEP 2 2005

NEC033-030100-
/O.CON.KCYS.SV.W.0154.000000T0000Z-050903T0100Z/
CHEYENNE NE-
652 PM MDT FRI SEP 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
CENTRAL CHEYENNE COUNTY...

AT 648 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
GOLF BALL SIZE HAIL.  THIS STORM WAS CENTERED 3 MILES WEST NORTHWEST 
OF SIDNEY AND WAS MOVING TO THE SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIDNEY AIRPORT AND 7 MILES EAST OF MOUNT VERNON BY 700 PM MDT

LAT...LON 4142 10286 4142 10329 4104 10326 4105 10269

$$

SOWKO
000 
WWUS55 KCYS 030105
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT FRI SEP 2 2005

NEC033-030112-
/O.EXP.KCYS.SV.W.0154.000000T0000Z-050903T0100Z/
CHEYENNE NE-
702 PM MDT FRI SEP 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY
EXPIRES AT 700 PM MDT...

THE ORIGINAL SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRED 
AT 700 PM...HOWEVER...THE THUNDERSTORM REMAINS SEVERE. A NEW SEVERE 
THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS IN EFFECT UNTIL 745 
PM.   

LAT...LON 4142 10286 4142 10329 4104 10326 4105 10269

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:33 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 2, 2:33 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT FRI SEP 2 2005

.SHORT TERM...TONIGHT THRU SUNDAY...BROAD UPPER RIDGE REMAINS OVER
THE SOUTHERN U.S. THRU SATURDAY NIGHT WITH DRY AND QUIET WEATHER
EXPECTED OVER THE CWA. RIDGE AXIS SHARPENS SUNDAY AS SHORT WAVE TROF
MOVES INTO BRITISH COLUMBIA. FLOW ALOFT BACKS TO SOUTHWESTERLY
SUNDAY WITH MID AND UPPER LEVEL MOISTURE INCREASING OVER THE CWA
WITH TIME.

FOR TONIGHT...VERY DRY AIR IN MUCH OF SOUTHEAST WYOMING WILL ALLOW
FOR ANOTHER NIGHT WITH LARGE DIURNAL TEMPERATURE RANGES. DEWPOINTS
ARE FORECAST TO INCREASE SLIGHTLY OVERNIGHT...BUT STILL LOW
TEMPERATURES WILL BE IN THE 30S AND 40S ALONG AND WEST OF THE
LARAMIE RANGE. GENERALLY WENT BELOW FORECAST GUIDANCE.

SATURDAY AND SATURDAY NIGHT...WARMER TEMPERATURES EXPECTED WITH
DOWNSLOPE WINDS AND STILL A DRY AIRMASS IN PLACE. DEWPOINTS WILL BE
IN THE 20S AND LOWER 30S WEST...SO RHS WILL NOT BE AS LOW AS THEY
ARE CURRENTLY. SOME INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE
WESTERN AREAS SATURDAY WILL HELP TO KEEP TEMPERATURES FROM
PLUMMETING SATURDAY NIGHT. LOWS IN THE 40S AND 50S LOOK REASONABLE.

SUNDAY...MOISTURE AND CLOUD COVER INCREASE OVER WESTERN AREAS ALONG
WITH A SLIGHT CHANCE OF THUNDERSTORMS. STILL WARM AND DRY EAST WITH
HIGHS WARMING INTO THE 90S ON THE PLAINS.

.LONG TERM...SOUTHWESTERLY UPPER LEVEL FLOW SUN NIGHT WILL CONTINUE
LABOR DAY BEFORE BECOMING MORE WESTERLY TUE. A RIDGE WILL DEVELOP
OVER THE FORECAST AREA WED BEFORE MIGRATING EASTWARD OVER THE GREAT
PLAINS. FLOW ALOFT WILL AGAIN BECOME LARGELY ZONAL THU BEFORE A
TROUGH IMPACTS THE REGION FRI. AT THIS POINT IT APPEARS THAT MOST OF
THE EFFECTS OF THE TROUGH WILL REMAIN TO OUR NORTH. CLOSER TO THE
GROUND...TEMPERATURES MON WILL BE A FEW DEGREES COOLER WITH MORE
CLOUDS AND AN OUTSIDE CHANCE OF RAIN AS MOISTURE IS ADVECTED
NORTHEASTWARD OVER THE AREA. A COLD FRONT IS PROGGED TO MOVE THROUGH
MUCH OF THE REGION LATE MON OR MON NIGHT. TUE WILL BE A FEW DEGREES
COOLER WITH A CHANCE OF RAIN PRIMARILY IN SOUTHEASTERN PORTIONS OF
THE FORECAST AREA. SMALL CHANCE OF RAIN WILL CONTINUE WED AS TEMPS
WARM A COUPLE DEGREES IN MOST PLACES. NOT MUCH CHANGE IN EXPECTED
TEMPS FOR THU AND FRI BUT BOTH DAYS LOOK TO BE DRY WITH ONLY LIMITED
MOISTURE AND WEAK DYNAMICS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

STARK/JR
Hazardous weather outlook, Sep 2, 10:49 AM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 AM MDT FRI SEP 2 2005

NEZ001>003-019>021-054-055-WYZ068-070-031700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-PINE BLUFFS-
1049 AM MDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...BUT
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER
THE AREA EACH DAY FROM SUNDAY THROUGH WEDNESDAY. THE STORMS ARE
NOT EXPECTED TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059>067-069-031700-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1049 AM MDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA EACH
AFTERNOON AND EVENING SUNDAY THROUGH WEDNESDAY. THE STORMS ARE NOT
EXPECTED TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:03 PM MDTSevere Thunderstorm WarningCYSMorrill42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.